Alert archive / New Hampshire / Tornado Warnings in 2018
Tornado Warning 8, NWS Gray, ME
NWS Gray, ME issued this tornado warning at Aug 17, 2018, 7:51 PM EDT for Cheshire County, Hillsborough County, New Hampshire. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2018, 7:51 PM EDT (23:51 UTC)
- Expired
- Aug 17, 2018, 8:15 PM EDT
- In force
- 24 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Cheshire County, NH, Hillsborough County, NH
The radar
The Boston radar (KBOX), 127 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 8:25 PM EDT | TSTM WND DMG | Peterborough, NH | TREES AND WIRES DOWN ON WINDY ROW |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 11.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 106 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
679
WFUS51 KGYX 172351
TORGYX
NHC005-011-180015-
/O.NEW.KGYX.TO.W.0008.180817T2351Z-180818T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Gray ME
751 PM EDT FRI AUG 17 2018
The National Weather Service in Gray Maine has issued a
* Tornado Warning for...
East central Cheshire County in southern New Hampshire...
Northwestern Hillsborough County in southern New Hampshire...
* Until 815 PM EDT.
* At 750 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Dublin, or near Jaffrey, moving northeast at 30
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Peterborough, Hancock and Hancock around 805 PM EDT.
Greenfield around 810 PM EDT.
Antrim, Lyndeborough, Francestown, Bennington and Deering around
815 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4286 7204 4292 7210 4310 7184 4296 7161
TIME...MOT...LOC 2350Z 231DEG 26KT 4292 7204
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
mjcWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Aug 17, 6:30 PM EDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 17, 6:30 PM EDT, 1 hour 21 minutes before
Area Forecast Discussion National Weather Service Gray ME 630 PM EDT Fri Aug 17 2018 .SYNOPSIS... A warm front will cross the region tonight as low pressure moves through northern Maine. The low will shift east into the maritimes Saturday with a trailing cold front pushing offshore by evening. High pressure will build in from the northeast Saturday night through Sunday and then hold over the region Monday and Tuesday. Low pressure will move in from the west Tuesday night and Wednesday. High pressure will build in from the west Wednesday night and Thursday. && .NEAR TERM /THROUGH SATURDAY/... 6pm update... Have trended the Pops downward through tonight. Still expecting convection to impact the area with some risk for stronger thunderstorms to contain damaging winds however the coverage looking to the west isn't quite high enough to justify definite pops, so have dropped to likely across the area. Showers that are forming are producing very heavy rainfall so expect QPF amounts to vary widely with the scattered nature of the convection. Prev disc...Warm front currently pushing northeast through the Connecticut Valley early this afternoon. A band of light to moderate showers are accompanying this boundary across west central and northern New Hampshire with some thunderstorms pushing into southwest New Hampshire. Moderate onshore flow in southeast New Hampshire will likely inhibit this convection as it continues east through mid afternoon. Clearing in the warm sector noted in sat pics over eastern New York and southwest Vermont and this area of clearing will shift into southern and central New Hampshire towards evening. Big question will be how much CAPE can be generated with this clearing coming so late in the day but latest radar loop showing convection quickly firing in areas which cleared first in east central New York and this activity should push into western New Hampshire during the evening hours. Main threat with any severe storms will be mostly wind damage. With freezing levels above 15KFT will probably only see small hail if any. Later this evening expect shower and scattered thunderstorms to continue as low pressure shifts into northern zones along a slow moving frontal boundary. With PWAT's at 1.5 to 2 inches would expect heavy rainfall in any convection and any training cells may cause flash flooding issues. Low temperatures overnight will remain mild with readings generally ranging through the 60s to near 70 in the far south. && .SHORT TERM /SATURDAY NIGHT/... Frontal boundary will gradually sag south through the region Saturday as weak low pressure moves east along it. This will keep rain in the forecast for much of the day...especially in southern zones. May develop enough CAPE in the afternoon in southern New Hampshire to pop off a few thunderstorms but most of the region should just see rain. The front will gradually shift offshore Saturday afternoon with showers ending in northern and central portions of the forecast area. Showers and clouds will likely linger in southern and coastal zones into the evening hours. Highs on Saturday will range from the mid 60s north to near 80 in the far south. Clouds will gradually clear Saturday night as high pressure begins to build south from Canada. Would expect areas of fog in the usual locations after midnight. Lows will range from the lower 50s north to the lower 60s south. && .LONG TERM /SUNDAY THROUGH FRIDAY/... The extended forecast will feature some battling between the 500 MB sub-tropical ridging over the wrn Atlantic, and some cooler troughing extending off Arctic near nrn Hudson Bay. Overall, thru the period, the ridge should enough to keep the energetic part of the trough well to our N, but it should allow some more moderate 850 MB temps to settle over the region, pretty close to normal anyway, based on sounding climatology. Initially, though will see more NE flow, and some of that cold-air damming signature we saw a little of last week, then some warming around the middle of the week, followed by another could down to normal toward the end of the week. No major systems in our areas, but will see several chance for showers/convection. Sunday should be a decent day with partly to mostly sunny skies /sunniest in the N/, but cool with NE flow, with highs mainly in the 70s. There a slight chance for a shower in srn NH and the ME coast as the front remains stalled to the south, but there should be enough dry flow from the NE to prevent anything more than a quick shower or sprinkle in this area. Models continue to struggle with weak wave passing to our south for Sunday night an Monday, and therefore will keep some chc to slt chc pops going in the srn zones in this time frame, but again it looks best activity would remain S of the CWA. Sunday mins should be in the mid 50s to low 60s, with highs on Monday in then 70s again. After a brief break Mon night into Tue night, will see another chc for showers ans t-storms Wednesday, as low pressure passes to our N and drags a cold front across the region. This should bring a decent day Thu with temps coming in around normal again. Could see things warm up gain toward the end of next week. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... Short Term...Areas of MVFR/IFR ceilings/vsby developing overnight and persisting through Saturday. Becoming VFR with areas of IFR/LIFR ceilings/vsby in valley fog Saturday night. Long Term...For the most part, should see VFR Sunday through Tue night, with vly fog possible each night. Sct SHRA/TSRA possible on Wed. && .MARINE... Short Term...SCA's may be needed Saturday night. Long Term...Border SCA conds possible in NE flow on Sunday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && SYNOPSIS... NEAR TERM...Curtis SHORT TERM... LONG TERM... AVIATION... MARINE...
Hazardous weather outlook, Aug 17, 3:24 PM EDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 324 PM EDT Fri Aug 17 2018 ANZ151-MEZ007>009-012>014-018>028-NHZ001>015-181930- Penobscot Bay-Northern Oxford-Northern Franklin-Central Somerset- Southern Oxford-Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Coastal Rockingham-Western And Central Hillsborough- 324 PM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. A warm and moist air mass will move in late this afternoon and this evening. Some strong to severe thunderstorms are possible behind the front. The primary hazard will be strong winds, but hail or an isolated tornado is possible, especially in central and southern New Hampshire. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150-152>154-181930- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 324 PM EDT Fri Aug 17 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 17, 6:25 PM EDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Gray ME 625 PM EDT FRI AUG 17 2018 NHZ005-007-008-172330- Merrimack-Southern Grafton-Sullivan- 625 PM EDT FRI AUG 17 2018 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SULLIVAN...SOUTH CENTRAL GRAFTON AND NORTHWESTERN MERRIMACK COUNTIES... At 624 PM EDT, a strong thunderstorm was located over Newport, or 7 miles east of Claremont, moving east at 20 mph. Winds in excess of 40 mph torrential rainfall, and pea size hail are possible with this storm. Locations impacted include... Claremont, New London, Grafton, Danbury, Newport, Warner, Grantham, Andover, Cornish, Hill, Goshen, Croydon, Wilmot, Salisbury, Sunapee, Springfield, Sulton, Newbury and Unity. This includes Interstate 89 between mile markers 27 and 43. This also includes... Mount Kearsage. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4331 7236 4344 7234 4362 7183 4337 7168 TIME...MOT...LOC 2224Z 250DEG 18KT 4339 7220 CEMPA
Local storm report, Aug 17, 7:36 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
736 PM EDT FRI AUG 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG SWANZEY 42.87N 72.28W
08/17/2018 CHESHIRE NH AMATEUR RADIO
TREE DOWN ON POWERS LINES ON FALT ROOF MILL ROAD. TREE
DOWN AND WIRES DOWN ON SEMINOLE LANE
&&
EVENT NUMBER GYX1803422
PATTERSONThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:25 PM EDT | Special Weather Statement | GYX | Sullivan | 65 min |
| Aug 17, 6:32 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough | 43 min |
| Aug 17, 7:07 PM EDT | Areal Flood Advisory | GYX | Cheshire | 113 min |
| Aug 17, 7:24 PM EDT | Severe Thunderstorm Warning | GYX | Cheshire, Hillsborough | 51 min |
Nearby
Tornado Warnings in New Hampshire, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.